Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 28, NWS Midland/Odessa, TX

October 25, 2017

NWS Midland/Odessa, TX issued this high wind watch at Oct 25, 2017, 3:42 PM CDT. It took effect at Oct 27, 2017, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2017, 3:42 PM CDT (20:42 UTC)
In effect from
Oct 27, 2017, 1:00 AM CDT
Expired
Oct 26, 2017, 2:52 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

993 
WWUS74 KMAF 252042
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
342 PM CDT Wed Oct 25 2017

...High winds possible through Guadalupe Pass late Thursday night
into early Friday morning...

.A strong cold front will pass through west Texas and southeastern
New Mexico Thursday evening. As high pressure builds in over the
region, gap winds are expected through Guadalupe Pass beginning
late Thursday night and continue until a few hours after sunrise
Friday morning.

TXZ258-261100-
/O.NEW.KMAF.HW.A.0028.171027T0600Z-171027T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
242 PM MDT Wed Oct 25 2017

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from late Thursday night through
Friday morning. 

* TIMING...late Thursday night through mid morning Friday.

* WINDS...northeast 40 to 50 mph with gusts near 60 mph.

* IMPACTS...Drivers of high-profile vehicles such as RVs and
  tractor trailer rigs may encounter poor stability and control,
  especially on the west side of Guadalupe Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

70
1 follow-up statement
422 
WWUS74 KMAF 260752
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
252 AM CDT Thu Oct 26 2017

...High winds expected through Guadalupe Pass late tonight into 
early Friday morning...

.A strong cold front will pass through west Texas and southeastern 
New Mexico this evening. As high pressure builds in over the 
region, gap winds are expected through Guadalupe Pass beginning 
late tonight and will continue until a few hours after sunrise 
Friday morning.

TXZ258-262100-
/O.UPG.KMAF.HW.A.0028.171027T0600Z-171027T1500Z/
/O.NEW.KMAF.HW.W.0037.171027T0600Z-171027T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
152 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from midnight tonight to 9 AM
MDT Friday. The High Wind Watch is no longer in effect. 

* TIMING...late tonight through mid morning Friday.

* WINDS...northeast 40 to 50 mph with gusts near 60 mph.

* IMPACTS...Drivers of high-profile vehicles such as RVs and 
  tractor trailer rigs may encounter poor stability and control, 
  especially on the west side of Guadalupe Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Oct 25, 3:34 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 25, 3:34 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
334 PM CDT Wed Oct 25 2017

.DISCUSSION...

We're still looking at a significant temperature shift Thursday
and Friday. The first real punch of Canadian air will arrive over
west Texas and southeastern New Mexico Thursday evening. Before
that, however, temperatures will soar into the 80s to the mid 90s
Thursday afternoon on downslope winds at times gusting into the 25
to 35 mph range. These westerly to southwesterly winds will
decrease a bit late Thursday afternoon into early Friday evening
after passage of a pre-frontal trough, with the cold air lagging
the initial wind shift to the northwest by about two hours. Gap
winds will pick up through Guadalupe Pass after sunset, possibly
reaching high wind criteria around midnight Thursday night and
lasting through the mid morning hours Friday.

Temperatures Friday afternoon will be some 25 to 35 degrees
colder than highs on Thursday, with highs mainly in the 50s as
high pressure builds over the southern High Plains. Northerly to
northeasterly winds will diminish throughout the day. This along
with a dry air mass and mostly clear skies Friday night/Saturday
morning will promote effective radiational cooling. There is a bit
of uncertainty how cold it will be given an increase in high level
moisture over southeastern New Mexico and the northwestern Permian
Basin. Nevertheless, temperatures at or below freezing are
forecast for the Marfa Plateau and the Permian Basin regions of
west Texas as well as much of southeastern New Mexico.

Thereafter mild temperatures with winds returning to the south are
forecast for Saturday through Monday. Mid and high level clouds
will begin to increase Monday, but moisture at low levels will be
limited by 1) the cold front's penetration into the Gulf of Mexico
and 2) air parcels originating from the far western Gulf. Another
cold front is expected Monday night, and an upper air disturbance
is expected to enter the picture Halloween. Temperatures will be
cool for Halloween night. As to rain chances, will have to await
future model guidance to ascertain.

&&

.FIRE WEATHER...

Unseasonal warmth on Thur ahead of a strong cold front will promote
a continuation of drying fuels. Min RHs will be able to fall below
15 pct across parts of SE NM/Trans Pecos/PB and wind may briefly
reach 20 mph at times too, stronger in favored areas of the GDP
Mtns. Even though there is a definitive drying trend in the fuels
the ERC-G data is not supportive of critical concerns. We are
looking at an increasing likelihood of a freeze Sat AM, possibly a
hard freeze in some areas, so thereafter grasses will start to
become much more available.

&&

.CLIMATE...

Present forecast low temperature for Saturday morning at Midland
International Air and Space Port is 32 degrees F. Not only would
this be a new record low temperature for the date (33 degrees F)
but also would be the first October freeze since 2009.  Average
date for the first freeze at MAF is November 13.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  87  44  55 /   0   0   0  10
Carlsbad                       48  86  44  55 /   0   0  10   0
Dryden                         51  90  52  63 /   0   0   0   0
Fort Stockton                  53  89  46  55 /   0   0   0   0
Guadalupe Pass                 51  78  41  49 /   0   0   0   0
Hobbs                          48  81  39  53 /   0   0  10   0
Marfa                          45  82  42  55 /   0   0   0   0
Midland Intl Airport           52  86  44  56 /   0   0   0   0
Odessa                         51  86  44  56 /   0   0  10   0
Wink                           50  88  45  58 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from late Thursday night through Friday morning
     for Guadalupe Mountains.

&&

49/70
Hazardous weather outlook, Oct 25, 1:59 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Wed Oct 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Wed Oct 25 2017 /1259 PM MDT Wed Oct 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds are expected through Guadalupe Pass Thursday night and
early Friday morning as a cold front moves into the area.

The first freeze of the season is expected Saturday morning over
portions of the area. Now is the time to prepare pipes and plants if
they are susceptible to the freezing temperatures and a good time to
check carbon monoxide pipes and sensors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 25, 3:05 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT Wed Oct 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-080-081-
258-261130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Marfa Plateau-Big Bend Area-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Marfa, Big Bend NP, Marathon, Guadalupe Mountains NP,
and Pine Springs
305 PM CDT Wed Oct 25 2017 /205 PM MDT Wed Oct 25 2017/

...INCREASING LIKELIHOOD OF FREEZING TEMPERATURES SATURDAY
MORNING...

The first freeze of the season will be possible Saturday morning
across most areas. A hard freeze will be possible in places like
Tatum, Hobbs, Seminole, Lamesa and Marfa. A brief light freeze is
possible elsewhere including Midland/Odessa. Now is the time to
prepare pipes and plants if they are susceptible to the freezing
temperatures and a good time to check carbon monoxide pipes and
sensors.

Nearby

High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.